Multiple studies link the use of nonsteroidal antiinflammatory drugs (NSAIDs) with severe upper gastrointestinal bleeding (UGIB); the incidence of such bleeding is 2-4%. One common regimen to assure patency after intracoronary stent placement requires an anticoagulant (warfarin) combined with aspirin as an antiplatelet agent. However, a 13-fold increase in the risk of UGIB occurs with long-term use of oral anticoagulants and NSAIDs. We retrospectively assessed the rate of UGIB in 138 patients who had received coronary stents (group I, receiving heparin followed by warfarin in combination with aspirin) and 109 angioplasty patients without stents (group II, receiving aspirin alone) between 1990 and 1994. UGIB was identified by hematemesis or melena, which led to gastrointestinal consultation. Patients were analyzed for multiple risk factors. UGIB occurred in 28 of 138 group I patients (20%; 95% CI 13.3-26.7%) and 0 of 109 group II patients (P < 0.0001). Esophagogastroduodenoscopy (EGD) findings on the 28 patients with UGIB included 13 patients with esophagitis or gastritis, 7 patients with gastric or duodenal ulcers, and 8 patients with no identifiable source of bleeding. UGIB occurred within a mean of 2.5 days of initiation of combination therapy. Of patients with UGIB, 10 required blood transfusion (mean number of units = 5.3). Previous history of peptic ulcer disease, smoking, and use of antiulcer medication did not significantly differ between the two groups. The concurrent use of anticoagulant and aspirin in patients with coronary stents creates a significant potential for UGIB and should be used only with extreme caution.